Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 65, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Oct 20, 2005, 10:41 AM CDT for Osage County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 20, 2005, 10:41 AM CDT (15:41 UTC)
- Expired
- Oct 20, 2005, 2:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Osage County, KS
The radar
The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 11:58 AM CDT | FLASH FLOOD | 1 N Scranton, KS | REPORTED ROAD BARRICADED JUST NORTH OF SCRANTON DUE TO WATER FLOWING OVER ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 201542
FFWTOP
KSC139-201945-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1041 AM CDT THU OCT 20 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 245 PM CDT
* AT 1038 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. RAINFALL
ESTIMATES OVER THE PAST THREE HOURS WERE UP TO THREE INCHES.
* LOCATIONS IMPACTED INCLUDE...
OSAGE CITY...
BURLINGAME...
SCRANTON...
OVERBROOK...
CARBONDALE...
POMONA LAKE...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 157 AND 165.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3884 9593 3886 9591 3886 9550 3869 9550
3868 9552 3863 9552 3864 9576 3863 9577
3863 9593
$$2 follow-up statements
000
WGUS73 KTOP 201642
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1139 AM CDT THU OCT 20 2005
KSC139-201945-
OSAGE-
1139 AM CDT THU OCT 20 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
NORTHERN OSAGE COUNTY...
AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS OVER THE WARNED AREA. THE INTENSITY OF
PRECIPITATION WAS DECREASING...HOWEVER RADAR INDICATED FOUR TO FIVE
INCHES OF RAIN HAD FALLEN SINCE MIDMORNING.
LOCATIONS IMPACTED INCLUDE...
OSAGE CITY...BURLINGAME...SCRANTON...OVERBROOK...CARBONDALE AND
POMONA LAKE.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 157 AND 165.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
LAT...LON 3884 9593 3886 9591 3886 9550 3869 9550
3868 9552 3863 9552 3864 9576 3863 9577
3863 9593
$$000
WGUS73 KTOP 201947
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT THU OCT 20 2005
KSC139-201952-
OSAGE-
245 PM CDT THU OCT 20 2005
...THE FLASH FLOOD WARNING FOR NORTHERN OSAGE COUNTY EXPIRED AT 245
PM CDT...
WATER HAD RECEDED...PRECIPITATION HAD ENDED...AND FLASH FLOODING WAS
NO LONGER A THREAT.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.
LAT...LON 3884 9593 3886 9591 3886 9550 3869 9550
3868 9552 3863 9552 3864 9576 3863 9577
3863 9593
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 3:39 AM CDT, 7 hours 2 minutes earlier.
Area forecast discussion, Oct 20, 3:39 AM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 339 AM CDT THU OCT 20 2005 .DISCUSSION... MAIN FORECAST CONCERNS THIS MORNING ARE TIMING THE END OF PRECIP AND POSSIBILITY FOR SHOWERS SATURDAY AND SATURDAY EVENING. 08Z WATER VAPOR SHOWS THE CLOSED LOW OVER CENTRAL KS MOVING EAST. REGIONAL RADARS ALSO SHOW THE DRY SLOT WORKING ITS WAY UP INTO EASTERN KS. THERE WAS ALSO ANOTHER SHORTWAVE ROTATING ACROSS MT WITH A LONGER AMPLITUDE WAVE OVER WESTERN CANADA. AT THE SFC...THE LOW WAS NEAR COFFEYVILLE WITH RIDGING STRETCHING FROM THE UPPER MS RIVER VALLEY INTO THE CENTRAL HIGH PLAINS. MODELS ARE IN REASONABLE AGREEMENT THROUGH THE WEEKEND AND HAVE NOT MADE ANY MAJOR CHANGES TO THE FORECAST. WITH THE DRY SLOT WORKING INTO THE AREA ALREADY...HAVE CUT BACK ON POPS...KEEPING THE FORECAST AREA IN THE 30-50% RANGE. A COUPLE SHOWERS HAVE DEVELOPED NEAR CNK AND WITH WRAP AROUND PRECIP WEST OF CNK...SOME SCATTERED SHOWERS WILL REMAIN POSSIBLE THROUGH THE MORNING. BEST CHANCES WILL BE NEAR THE KS/NEB STATE LINE. HAVE ALSO REMOVED THE SPRINKLE WORDING FROM THE EVENING HOURS. THE UPPER LOW SHOULD BE EAST OF THE FORECAST AREA WITH ISENTROPIC DOWNGLIDE INCREASING AND DRYER AIR ADVECTING IN. THE OTHER CHANGE TO THE FORECAST WAS TO INCREASE POPS DURING THE DAY SATURDAY AND INTO SATURDAY EVENING. THE UPPER WAVE CURRENTLY OVER WESTERN CANADA IS PROGGED BY THE MODELS TO DIVE SOUTH THROUGH THE PLAINS AS THE WESTERLIES BUCKLE. AS PREVIOUS SHIFT MENTIONED...THERE APPEARS TO BE SOME DECENT QG FORCING AHEAD OF THIS WAVE. ADDITIONALLY MID LEVEL FRONTOGENESIS IS EXPECTED TO INCREASE OVER THE AREA AS THE COLD POCKET ASSOCIATED WITH THE UPPER LOW MOVES SOUTH. BOTH THE GFS AND NAM BRING ENOUGH MID LEVEL MOISTURE WITH THE WAVE TO PRODUCE A COUPLE TENTHS IN QPF. THERE ARE STILL SOME TIMING QUESTIONS WITH THE FORCING. THINK THE BEST OPPORTUNITY WILL BE DURING THE AFTERNOON SATURDAY. WILL NOT SEE MUCH OF A WARM UP DURING THE NEXT COUPLE DAYS AS THE MODELS KEEP CAA OVER THE FORECAST AREA THROUGH SATURDAY NIGHT. PREVIOUS FORECAST LOOKS PRETTY REASONABLE AND ONLY MADE SOME COSMETIC CHANGES. BROKEN TO OVERCAST SKIES ARE ANTICIPATED TO PREVAIL OVER THE AREA TODAY. WITH THE LACK OF SUNSHINE...HAVE CONTINUED HIGHS IN THE MID TO UPPER 50S FOR TODAY. FORECAST KEEPS A MODEST INCREASE IN TEMPS FOR FRIDAY WITH HIGHS AROUND 60...EXPECTING MORE SOLAR INSOLATION. INCREASED CLOUD COVER WITH THE NEXT WAVE SHOULD HOLD TEMPS IN THE 50S FOR SATURDAY. LOWS SHOULD REMAIN IN THE LOWER 40S FOR MOST AREAS UNTIL SUNDAY MORNING WHEN A CANADIAN SFC RIDGE WILL BEGIN TO BUILD INTO THE AREA. ADJUSTED MINS FOR SUNDAY MORNING DOWN A DEGREE OR TWO THINKING THAT SKIES WILL SEE SOME CLEARING ON THE BACK SIDE OF THE UPPER WAVE. THERE IS ALSO THE POTENTIAL FOR SOME FREEZING TEMPS SUNDAY MORNING. CLOSER TO THE CENTER OF THE SFC RIDGE...HAVE INSERTED SOME PATCHY FROST WORDING ACROSS THE FAR WESTERN COUNTIES FOR SATURDAY NIGHT. DID NOT MAKE ANY CHANGES TO THE FORECAST BEYOND SUNDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && WOLTERS
Hazardous weather outlook, Oct 20, 5:05 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 505 AM CDT THU OCT 20 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-211015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 505 AM CDT THU OCT 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. WOLTERS
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.